2 Dead and 41 Hospitalized for Using ‘Spice’, Causing Severe Bleeding

By Isabel van Brugen
Isabel van Brugen
Isabel van Brugen
Reporter
Isabel van Brugen is an award-winning journalist and currently a news reporter at The Epoch Times. She holds a master's in newspaper journalism from City, University of London.
December 13, 2021 Updated: December 14, 2021

Florida health officials say two have died and at least 41 people have been hospitalized with severe bleeding after using the synthetic cannabinoid drug known as “spice.”

The recent outbreak has been linked to a rise in people purchasing the synthetic marijuana from local dealers in the Tampa Bay area, Florida’s Poison Control Centers (FPCC) said in a news release. The incidents were first reported last week by the Florida Department of Health in Hillsborough County.

“We are closely monitoring this situation and working with public health agencies. Toxicologists and poison specialists are assisting hospitals in the treatment of these poisoned patients,” it said in a statement.

Alfred Aleguas, FPCC co-managing director, said tests found that some of the drug consumed was contaminated with rodenticide—an ingredient previously used to kill rats.

“So the commonality is that they are admitting to smoking ‘spice,’ or synthetic cannabinoids, and we’ve had laboratory confirmation that at least some of the samples we sent out are contaminated with rodenticide,” he told 10 Tampa Bay.

“An anticoagulant, rodenticide. It’s a product that used to be used for killing rats and mice, but this is in a much higher concentration. It appears this spice is contaminated with this.”

He told Fox13 that the hospitalized patients presented with “significant clinical effects” such as blood in their urine, spontaneous bleeding from their nose, and easy bruising.

“I would not be surprised if we ended up with some fatalities,” Aleguas added.

The FPCC has encouraged individuals experiencing symptoms after using spice or marijuana to contact the center at 1-800-222-1222 or visit the nearest emergency room.

“Our doctors, pharmacists and nurses are available 24-7 if you have any questions,” the FPCC wrote in a news release.

Symptoms “may develop and progress rapidly,” the FPCC said, noting that officials are closely monitoring the situation and working with public health agencies.

”Toxicologists and poison specialists are assisting hospitals in the treatment of these poisoned patients,” it added.

According to the National Institute on Drug Abuse, “spice” is an illegal concoction of herbs and laboratory-made chemicals. Synthetic cannabinoids are human-made mind-altering chemicals that are either sprayed on dried, shredded plant material so they can be smoked or sold as liquids to be vaporized and inhaled in e-cigarettes and other devices, and may affect the brain more powerfully than marijuana, it says.

Update: This article has been updated with the latest figure on casualties linked to “spice.”

Isabel van Brugen
Isabel van Brugen is an award-winning journalist and currently a news reporter at The Epoch Times. She holds a master's in newspaper journalism from City, University of London.